Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Missoula, MT

May 13, 2007Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 13, 2007, 12:11 AM MDT for Flathead County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2007, 12:11 AM MDT (06:11 UTC)
Expired
May 13, 2007, 12:49 AM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 174 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3297 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 130611
SVRMSO
MTC029-130700-
/O.NEW.KMSO.SV.W.0012.070513T0611Z-070513T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1211 AM MDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 100 AM MDT.

* AT 1205 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR WEST GLACIER...OR ABOUT 21 MILES NORTHEAST OF EVERGREEN...AND
  WAS MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...APGAR...COLUMBIA FALLS...CORAM...
  HUNGRY HORSE...LAKE MCDONALD...LUPFER...MARTIN CITY...OLNEY...
  POLEBRIDGE...WEST GLACIER AND WHITEFISH.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4857 11466 4825 11416 4856 11364 4902 11405

$$
MEAD
1 follow-up statement
000 
WWUS55 KMSO 130649
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1248 AM MDT SUN MAY 13 2007

MTC029-130658-
/O.CAN.KMSO.SV.W.0012.000000T0000Z-070513T0700Z/
FLATHEAD MT-
1248 AM MDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS SINCE MOVED EAST OF THE 
DIVIDE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. 

LAT...LON 4857 11466 4825 11416 4856 11364 4902 11405

$$
MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:17 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 12, 6:17 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
617 PM MDT SAT MAY 12 2007

.UPDATE...UPDATED THIS EVENING TO CANCEL THE SEVERE THUNDERSTORM
WATCH WHICH WAS IN EFFECT FOR SOUTHWEST MONTANA WEST OF THE
CONTINENTAL DIVIDE. ALTHOUGH SCATTERED THUNDERSTORMS WILL PERSIST
INTO THIS EVENING...THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
TO DWINDLE AS SURFACE HEATING BEGINS TO WANE WITH SUNSET.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS...MAINLY CAUSING SOME LOWERED VISIBILITIES AND
MOUNTAIN OBSCURATIONS. ADDITIONALLY...SOME GUSTY WINDS WILL
ACCOMPANY STRONGER CELLS. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 313 PM MDT SAT MAY 12 2007/

DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THROUGH 10PM MDT THIS EVENING. SHORT WAVE ALONG
THE WEST COAST. MOIST SOUTHWEST FLOW AHEAD OF THE FRONT HAS
STARTED TO KICK OFF CONVECTION IN SOUTHWEST MONTANA AND CENTRAL
IDAHO. THE ATMOSPHERE IS QUITE UNSTABLE ACROSS WEST CENTRAL
MONTANA AND CENTRAL IDAHO WHERE THE FOCUS OF MOST THUNDERSTORM
ACTIVITY WILL BE THIS EVENING. THE BEST DYNAMICS FOR POSSIBLE
SEVERE WEATHER WILL BE IN SOUTHWEST MONTANA...WITH SOME STORMS
POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DECREASE IN INTENSITY AFTER LOSING HEATING OF THE DAY AT
SUNSET. THE SHORT WAVE WILL APPROACH THE NORTHERN ROCKIES
OVERNIGHT. DYNAMIC SUPPORT...MOISTURE AND INSTABILITY WILL
PRODUCE SHOWERS OVERNIGHT. THE SHORT WAVE WILL MOVE SLOWLY ACROSS
THE REGION ON SUNDAY AND CONTAIN ENOUGH DYNAMICS AND INSTABILITY
FOR SOME ISOLATED THUNDERSTORMS.

MONDAY THROUGH FRIDAY...THE TROUGH MOVES OFF TO THE EAST ON
MONDAY...SOME LINGERING SHOWERS REMAIN MAINLY ACROSS THE EASTERN
ZONES. A RIDGE REBUILDS OVER THE PACIFIC NORTHWEST TUESDAY THROUGH
THURSDAY FOR MOSTLY SUNNY SKIES AND WARMING TEMPERATURES. ANOTHER
APPROACHING TROUGH MOVES INTO THE PACIFIC NORTHWEST ON
FRIDAY...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST AND
BRINGING MORE MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...VIA
PREVIOUS DISCUSSION....RPN/KOLATA
AVIATION...CHURCH
Hazardous weather outlook, May 12, 4:05 AM MDT, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
405 AM MDT SAT MAY 12 2007

IDZ005>009-MTZ005>007-043-122300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
405 AM MDT SAT MAY 12 2007 /305 AM PDT SAT MAY 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECT TO FORM LATE THIS AFTERNOON...PERSISTING
INTO THE EVENING HOURS. SOME STORMS MAY CONTAIN STRONG WINDS AND
SMALL HAIL. A FEW OF THE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT RAIN SHOWERS WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY
AS A COLDER PACIFIC WEATHER SYSTEM PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:31 PM MDTSevere Thunderstorm WarningMSOFlathead44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.